Virginia, 2003

Damaging Wind in Virginia, November 12, 2003

November 12, 2003 · NWS RNK · 1 event in 1 county or zone

Thunderstorm winds during the evening hours of the 12th knocked down several trees throughout Tazewell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorm winds during the evening hours of the 12th knocked down several trees throughout Tazewell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 12, 3:10 PM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Nov 12, 3:10 PM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
ISSUED BY NWS RALEIGH, NC
310 PM EST WED NOV 12 2003

MAIN CONCERNS WITH THIS PACKAGE ARE THE WINDS THROUGH FRI AND RISK
OF SNOW ACCUMULATION LATE TONIGHT THROUGH THU EVENING ON THE WESTERN
SLOPES. HIGH WIND WARNINGS/ADVISORIES WILL BE CONTINUED AS THEY ARE.
WILL JACK UP TOTAL SNOW ACCUMULATIONS TO 1-2 INCHES IN UPSLOPE AREAS.

TONIGHT: FRONTAL PRECIP BAND SHOULD BE LARGELY OUT OF THE CWA BY
SHORTLY AFTER MIDNIGHT. WILL HAVE LIKELY POPS NORTHWEST HALF OF AREA
THROUGH EVENING WITH CHANCE ELSEWHERE... TAPERING TO CHANCE FAR NW
AND SLIGHT CHANCE ELSEWHERE AFTER MIDNIGHT. THIS CLOSELY FOLLOWS THE
MESOETA PRECIP WHICH HAS BEEN DOING WELL SO FAR TODAY. H8 TEMPS DROP
BELOW ZERO LATE TONIGHT & WILL CHANCE THE PTYPE TO SNOW SHOWER
CHANCES LATE IN THE FAR NW. SUBSIDENCE KICKS IN BEHIND THE FRONT
TOWARD MIDNIGHT WHICH WILL HELP MIX DOWN THE STRONG WINDS ALOFT...
WITH 55+ KTS INDICATED BY THE ETA AT 850 MB 12Z THU. CURRENT LOWS
LOOK FINE AND ARE CLOSE TO MODEL MOS CONSENSUS.

THU INTO FRI: BLUSTERY CONDITIONS CONTINUE WITH H8 NW WINDS HOLDING
AROUND 35-45 KT THROUGH THU NIGHT FOLLOWED BY SOME WEAKENING FOR
FRI. HOWEVER STRONG SUBSIDENCE PERSISTS EARLY FRI... AND GRADIENT
WINDS REMAIN > 30 KT AT H8 BEFORE SHORTWAVE RIDGING BUILDS IN
ALOFT... SO MAY NEED TO EXTEND A WIND ADVISORY INTO FRI MORNING IN
LATER ISSUANCES. HAVE EXTENDED A SMALL CHANCE OF SNOW SHOWERS IN THE
WV COUNTIES THROUGH THU... THEN JUST FOR WESTERN GREENBRIER CO THU
NIGHT. CURRENT TEMPS LOOK GOOD WITH ONLY MINOR ADJUSTMENTS.

SAT THROUGH WED: QUIET SAT/SUN WITH SHORTWAVE RIDGING ALOFT AND HIGH
PRESSURE BUILDING ACROSS THE AREA WITH HIGHS IN THE UPPER 40S AND
50S. SOUTHWEST FLOW TAKES OVER ALOFT MON WITH RETURN FLOW FROM THE
GULF ON THE BACK SIDE OF THE DEPARTING HIGH. THE GFS SHOWS A RATHER
VIGOROUS VORT MAX KICKING TOWARD THE AREA TUE MAKING THE INCOMING
TROUGH NEGATIVELY TILTED. IT ALSO INDICATES A POTENTIAL DUAL JET
STRUCTURE WITH STRONG SUBTROPICAL AND POLAR JETS JUXTAPOSED IN A WAY
THAT MAY CAUSE PROBLEMS. HAVE THUS ADDED ISOLATED THUNDER TO THE
EXISTING RAIN CHANCES LATE MON THROUGH TUE NIGHT. WILL KEEP WED DRY
BUT MAY NEED SCATTERED SNOW SHOWERS IN WRN GREENBRIER IN LATER
FORECASTS.

.RNK WATCHES/WARNINGS/ADVISORIES...

.NC...HIGH WIND WARNING LATE TONIGHT THROUGH THURSDAY NIGHT FOR
NCZ001>003-018-019.  WIND ADVISORY LATE TONIGHT THROUGH THURSDAY
NIGHT FOR NCZ004>006-020.

.VA...HIGH WIND WARNING LATE TONIGHT THROUGH THURSDAY NIGHT FOR
VAZ009>020-022>024-032>035. WIND ADVISORY LATE TONIGHT THROUGH
THURSDAY NIGHT FOR VAZ007-043>047-058-059.

.WV...WIND ADVISORY LATE TONIGHT THROUGH THURSDAY NIGHT FOR
WVZ042>045.
&&

GIH/ WFO RAH
Hazardous weather outlook, Nov 12, 4:17 AM EST, 14 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 AM EST WED NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

NCZ001>003-018-019-VAZ009>020-022>024-032>035-131100-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-ASHE NC-BATH VA-BEDFORD VA-
BLAND VA-BOTETOURT VA-CARROLL VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-MONTGOMERY VA-PATRICK VA-PULASKI VA-ROANOKE VA-
ROCKBRIDGE VA-SMYTH VA-SURRY NC-WATAUGA NC-WILKES NC-WYTHE VA-
417 AM EST WED NOV 12 2003

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A STRONG COLD FRONT WILL PASS THROUGH THE REGION LATE TONIGHT.
SUSTAINED WESTERLY WINDS BEHIND THIS FRONT ARE EXPECTED TO INCREASE TO
BETWEEN 25 AND 45 MPH LATE TONIGHT THROUGH THURSDAY. WIND GUSTS OF 50
TO 60 MPH ARE LIKELY ACROSS THE HIGHER ELEVATIONS ESPECIALLY ALONG AND
WEST OF THE BLUE RIDGE. PLEASE SEE THE LATEST NON PRECIPITATION WARNING
PRODUCT...WBCNPWRNK FOR THE LATEST INFORMATION ON THIS DEVELOPING HIGH
WIND EVENT. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE
INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ004>006-020-VAZ007-043>047-058-059-WVZ042>045-131100-
APPOMATTOX VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA-
GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-MONROE WV-
PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-SUMMERS WV-TAZEWELL VA-
YADKIN NC-
417 AM EST WED NOV 12 2003

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

WINDS BEHIND A COLD FRONT WILL INCREASE TO 15 TO 30 MPH LATE TONIGHT
AND THURSDAY. WIND GUSTS TO 50 MPH ARE POSSIBLE. PLEASE SEE THE LATEST
SPECIAL WEATHER STATEMENT PRODUCT...WBCSPSRNK REGARDING THIS DEVELOPING
WIND EVENT. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE
INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Nov 12, 6:40 PM EST, 35 minutes before
WVZ042-043-045-130040-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
640 PM EST WED NOV 12 2003

...THUNDERSTORMS WILL BRING STRONG WINDS...

A LINE OF SHOWERS...WITH A FEW THUNDERSTORMS WILL WORK INTO SOUTHEAST
WEST VIRGINIA THROUGH 745 PM. THE THUNDERSTORMS ARE GOING TO CREATE
WIND GUSTS UP TO 50 MPH...WHICH COULD DOWN SMALL TREE LIMBS. RAIN
WILL BE HEAVY AS WELL...WITH UP TO ONE AND A HALF INCHES POSSIBLE.
SOME LOCATIONS THAT WILL EXPERIENCE THE STRONG WINDS INCLUDE...
TROUT...HINTON...ELLISON...AND CAMP CREEK. SEEK SHELTER INSIDE A
STURDY BUILDING IF YOU LIVE IN THESE AREAS...AND STAY AWAY FROM
WINDOWS. PONDING OF WATER ON THE ROADS WILL ALSO OCCUR...LEADING TO
A HYDROPLANING HAZARD.

WHP

The radar

The Charleston,WV radar (KRLX), 78 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tazewell

When
November 12, 7:15 PM EST
Where
Tazewell County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.617, -81.583

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328199.